Constant Headaches? You May Be on the Rebound

We all have an occasional headache that we treat with over-the-counter (OTC) pain medicine like acetaminophen or ibuprofen. Most of the time, these medications work for headaches that happen now and then. But constant headaches are another matter entirely.

Many chronic headache sufferers take OTC pain medication frequently, exceeding the dosage instructions—without realizing they’re making their situation worse. That’s because overuse or misuse of pain medication can cause what is called a rebound headache: Once the pain reliever wears off, withdrawal kicks in—prompting yet more doses over a long period of time. This can become a vicious cycle of constant headaches that keep getting worse and more frequent.

It’s also important to note that some OTC pain relievers contain caffeine. Combining such medicine with coffee, tea or soda can increase susceptibility to rebound headaches. Furthermore, some prescriptions (particularly, barbiturates, opiates, triptans and ergots) increase the risk of rebound headaches.

Put an End to Everyday Headaches

The good news is, it’s possible to prevent rebound headaches. Seek the guidance of a headache neurologist about either stopping the pain medication completely or gradually reducing the dosage. Physicians recommend that patients use pain relievers on a limited basis, not more than one or two times a week. Once the cycle of rebound headaches ends, a headache neurologist can find a safer treatment plan.

Leave a Reply

  • (will not be published)